Wyoming, 2020

High Wind in Wyoming, February 9 to 10, 2020

February 9 to 10, 2020 · NWS CYS · 1 event in 1 county or zone

Strong winds occurred in the North Snowy Range Foothills during the overnight of the 9th and morning of the 10th. A Wyoming Department of Transportation site along Interstate 80 at County Road 402 or three miles east-southeast of Elk Mountain measured a peak wind gust of 66 knots.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds occurred in the North Snowy Range Foothills during the overnight of the 9th and morning of the 10th. A Wyoming Department of Transportation site along Interstate 80 at County Road 402 or three miles east-southeast of Elk Mountain measured a peak wind gust of 66 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 9, 9:55 PM MST, 29 minutes earlier.

Area forecast discussion, Feb 9, 9:55 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
955 PM MST Sun Feb 9 2020

.UPDATE...
Issued at 949 PM MST Sun Feb 9 2020

|Looking at latest WYDOT webcams and night time satellite
imagery...looks like the fog over the Summit has moved south into
northern Colorado. Went ahead and cancelled the fog advisory early
as impacts on the Summit have ceased. Updates have been sent.

UPDATE Issued at 704 PM MST Sun Feb 9 2020

Latest WYDOT webcams across the Summit and Vedauwoo showing areas
of dense freezing fog along with visibility measurements of under
a quarter mile. Went ahead with a freezing fog advisory till 1 AM
for the WYZ116.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 245 PM MST Sun Feb 9 2020

Early afternoon WV/IR imagery revealed a split flow pattern aloft,
with a southern stream cutoff low over central CA and progressive
northern stream trough from the Upper Midwest to the central Rocky
Mountain region. Surface cold front extended from central IA through
southeast KS, central OK to eastern NM. Pacific moisture was streaming
northeast across the Four Corners region. Weak isentropic lift was
producing light snow showers along the I-80 corridor from west of
Laramie east through Cheyenne and Kimball. The precipitation will
gradually taper off through late afternoon and early evening. Despite
the occasional high cloudiness, overnight lows will plummet into the
single digits and lower teens, with sub-zero readings for the valleys
west of the Laramie Range.

Next Alberta clipper and associated cold front is forecast to quickly
move to the southeast across MT, WY and the Dakotas Monday. Snow
showers will develop over north-central WY by Monday morning, spread
into southeast WY Monday afternoon, and taper off Monday evening.
Accumulations will vary from less than an inch lower elevations, to
two inches over the mountains. High temperatures Monday will be a
few degrees milder for the high plains compared to Sunday. Gusty
northwest winds will develop in the wake of the frontal passage.
Expect even colder low temperatures Monday night as skies clear and
winds diminish, ranging from the single digits above zero east of I-25
and single digits below zero west of I-25.

.LONG TERM...(Tuesday through Sunday)
Issued at 245 PM MST Sun Feb 9 2020

Split flow transitions to a progressive high-amplitude pattern by
Wednesday, with a couple of trough and ridge passages into next weekend.
Northwest flow aloft will prevail through Thursday between a upper
ridge to the west and upper trough to the east. This will allow another
Alberta clipper to push southeast into the Northern Plains and Upper
Midwest. Temperatures will continue below normal with highs in the
20s and 30s and overnight lows in the single digits and teens. Westerly
winds will be increasing for wind-prone areas beginning Tuesday
afternoon as 700/850mb CAG-CPR gradients rise above 60mtrs, and remain
elevated through Wednesday morning. 700-800mb winds increase to 40-45kts.
Winds and gradients decrease late Wednesday, but increase once again
Thursday evening into Friday morning. High temperatures will moderate
into the 30s and 40s Friday with the passage of a ridge and southwest
flow aloft ahead of the next Pacific trough moving through the CWA
Saturday. Cooler temperatures Saturday will moderate once again Sunday
as the flow aloft becomes westerly. With regards to precipitation, there
will be chances for snow showers Wednesday, and Friday through Sunday.
The higher elevations can expect some accumulation, with lesser amounts
for lower elevations.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 415 PM MST Sun Feb 9 2020

Some MVFR cigs around KCYS early this evening otherwise VFR expected
at all terminals overnight into Monday.  Weak front will move across
the area early Monday switching winds out of a northerly direction
behind it. Some snow showers possible across mainly the mtns of se
Wy Monday afternoon.

&&

.FIRE WEATHER...
Issued at 230 PM MST Sun Feb 9 2020

Existing snow pack, cold temperatures, non-critical humidities and
chances for more precipitation will preclude fire weather concerns
through most of the week. It will be breezy to windy during the mid-
to-late week period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, Feb 9, 10:53 AM MST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1053 AM MST Sun Feb 9 2020

NEZ054-WYZ103>107-109>119-101800-
Kimball-North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1053 AM MST Sun Feb 9 2020

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Occasional snow showers will persist into the afternoon hours,
mainly along and south of the Interstate 80 corridor. Additional
accumulations will be less than an inch.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Winds will increase late Tuesday and early Wednesday for the wind
prone areas of southeast Wyoming.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-055-095-096-WYZ101-102-108-101800-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Cheyenne-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
Goshen County-
1053 AM MST Sun Feb 9 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 9, 10:24 PM MST to February 10, 3:26 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation site along Interstate 80 at County Road 402 or three miles east-southeast of Elk Mountain measured the reported peak wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870135.